Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Pocatello, ID

August 8, 2003Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 8, 2003, 4:36 PM MDT for Bonneville County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 4:36 PM MDT (22:36 UTC)
Expired
Aug 8, 2003, 5:15 PM MDT
In force
39 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 81 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3407 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 082236
SVRPIH
IDC019-082315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
435 PM MDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BONNEVILLE COUNTY IN IDAHO

* UNTIL 515 PM MDT

* AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IONA...OR ABOUT 5 MILES EAST OF IDAHO
  FALLS...MOVING NORTHEAST AT 30 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4359 11204 4345 11187 4360 11163 4360 11195

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:30 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 8, 2:30 PM MDT, 2 hours 6 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
230 PM MDT FRI AUG 8 2003

LATEST SATIMG SHOWING MID/UPR CLOUDS WORKING NE ACROSS FORECAST AREA
AHEAD OF UPPER S/WV WITH SOME CONVECTION FIRING WITHIN
MONTANA/WYOMING THIS AFTERNOON. CLOUDS SHOULD CLEAR FORECAST AREA
AROUND MAX HEATING AND ISOLATED TSTM DEVELOPMENT ON BACK EDGE OF
CLOUD MASS STILL A POSSIBILITY OVER CNTRL MOUNTAINS/UPPER SNAKE
HIGHLANDS THUS WILL LEAVE SLIGHT CHANCE WORDING IN THOSE ZONES.  AS
FOR REMAINDER OF FORECAST...UPPER TROUGH TO REMAIN ANCHORED OFF PAC
NW COAST AS H5 RIDGE OVER NEW MEXICO SHIFTS NW INTO 4-CORNERS REGION
OPENING DOOR FOR POSSIBLE INFLUX OF SUB-TROPICAL MOISTURE ACROSS SE
ZONES. HAVE TRIMMED BACK COVERAGE OVER ERN HIGHLANDS SUNDAY AS BEST
CHANCE FOR A SURGE APPEARS TO BE MONDAY/TUESDAY.  FOCUS BEGINS TO
SHIFT TOWARD THE NW WEDNESDAY THROUGH FRIDAY AS PAC NW TROUGH BEGINS
TO OPEN UP AND LIFT NE INTO CNTRL CANADA BY FRIDAY AFTERNOON.  MAIN
THREAT WITH TROUGH PASSAGE SHOULD BE WINDS AND COOLER TEMPERATURES.
HUSTON

KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, Aug 8, 5:00 AM MDT, 11 hours 36 minutes before
IDZ017>023-031-032-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
500 AM MDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.